Alert archive / California / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 105, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 9, 2021, 2:00 PM PDT for Riverside County, California. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2021, 2:00 PM PDT (21:00 UTC)
- Expired
- Sep 9, 2021, 2:45 PM PDT
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Riverside County, CA
The radar
The San Diego radar (KNKX), 153 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 2:21 PM PDT | TSTM WND GST 46 | 11 Ese Jtnp-Lost Horse, CA | WILSON CANYON RAWS IN JOSHUA TREE NATIONAL PARK. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -787 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
792
WUUS55 KPSR 092100
SVRPSR
CAC065-092145-
/O.NEW.KPSR.SV.W.0105.210909T2100Z-210909T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
200 PM PDT Thu Sep 9 2021
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
* Until 245 PM PDT.
* At 200 PM PDT, a severe thunderstorm was located near Cottonwood
Visitor Center, or 12 miles northwest of Chiriaco Summit, moving
northwest at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
Riverside County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3403 11600 3404 11583 3387 11571 3373 11586
3388 11604 3401 11608 3402 11603
TIME...MOT...LOC 2100Z 137DEG 15KT 3383 11581
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
INS3 follow-up statements
884
WWUS55 KPSR 092105
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
205 PM PDT Thu Sep 9 2021
CAC065-092145-
/O.CON.KPSR.SV.W.0105.000000T0000Z-210909T2145Z/
Riverside CA-
205 PM PDT Thu Sep 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR RIVERSIDE COUNTY...
At 205 PM PDT, a severe thunderstorm was located 7 miles north of
Cottonwood Visitor Center, or 13 miles northwest of Chiriaco Summit,
moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
Riverside County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3403 11600 3404 11583 3387 11571 3373 11586
3388 11604 3401 11608 3402 11603
TIME...MOT...LOC 2105Z 137DEG 15KT 3385 11583
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
INS505
WWUS55 KPSR 092127
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
227 PM PDT Thu Sep 9 2021
CAC065-092145-
/O.CON.KPSR.SV.W.0105.000000T0000Z-210909T2145Z/
Riverside CA-
227 PM PDT Thu Sep 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR RIVERSIDE COUNTY...
At 227 PM PDT, a severe thunderstorm was located 13 miles northwest
of Cottonwood Visitor Center, or 17 miles southeast of Twentynine
Palms, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
Riverside County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3403 11600 3404 11583 3389 11572 3376 11589
3388 11604 3401 11608 3402 11603
TIME...MOT...LOC 2127Z 137DEG 15KT 3392 11591
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
INS528
WWUS55 KPSR 092140
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
240 PM PDT Thu Sep 9 2021
CAC065-092150-
/O.EXP.KPSR.SV.W.0105.000000T0000Z-210909T2145Z/
Riverside CA-
240 PM PDT Thu Sep 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 245 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Phoenix.
LAT...LON 3403 11600 3404 11583 3389 11572 3376 11589
3388 11604 3401 11608 3402 11603
TIME...MOT...LOC 2140Z 137DEG 15KT 3396 11595
$$
INSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:50 PM PDT, 10 minutes earlier.
Area forecast discussion, Sep 9, 1:50 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
150 PM MST Thu Sep 9 2021
&&
.SYNOPSIS...
Strong high pressure aloft will persist across the Southwestern U.S.
through the weekend providing above normal temperatures for much
of the region. Dry conditions will also mostly prevail, however
there will be a slight chance for afternoon isolated thunderstorms
across southeast California through Friday. After high
temperatures up to around 110 degrees for a good portion of the
lower deserts today, high temperatures through early next week
will mostly range from 105 to 109 degrees across the lower
deserts.
&&
.DISCUSSION...
Late season heat continues to be the main concern over the next
several days as the unseasonably strong upper level ridge
continues to dominate the Southwestern U.S. The center of the
ridge is now positioned more over the Four Corners area with 500mb
heights topping out around 596/597dm, at or near record climo for
the date. 500mb heights across our area have been fairly stable
the last couple days ranging from 592-594dm, or closer to 95% of
climo.
Enhanced boundary layer moisture resulting in surface dew
points mostly in the 60-65 degree range has kept recent daytime
highs from nearing daily records, but things are definitely
different today. Drier air mixing down to the sfc has resulting in
more efficient surface heating today. The high at Sky Harbor has
already reached 110 degrees, which ties the record for the date. The
latest NBM shows highs today ranging from 107-110 degrees across the
south-central Arizona deserts to 108-112 degrees across much of
southwest Arizona and southeast California. These very warm
temperatures are resulting in area of High HeatRisk stretching from
the Phoenix area westward through La Paz and eastern Riverside
Counties. An Excessive Heat Warning remains in effect for much of
the aforementioned areas for today.
Lingering moisture across southeast California today along with
modest CAPE and lowering CIN are allowing the development of a few
thunderstorms across parts of the region, especially over/near
Joshua Tree NP at this hour. Latest high-res CAMS model output
indicates that the activity will likely be short-lived,
dissipating/moving n-ward out of the region by early this evening as
a PV anomaly rotating northward around the main upper-level high
center moves out of the region. Chances across southeast California
may linger into Friday, but decreasing moisture and lower
instability should limit coverage even further than today.
The eastward progression of the upper level ridge should push the
high center into New Mexico starting tonight while also lowering
heights slightly over southern California and much of Arizona.
With surface dew points expected to remain stable through
Saturday, the lowering heights aloft will give some slight cooling
dropping highs back to between 105-108 degrees across the lower
deserts for Friday and Saturday. Starting Sunday, the upper level
ridge is expected to begin to flatten out, but also expand
marginally higher heights back to the west over our area.
Additionally on Sunday, more dry air is expected to move into the
area pushing afternoon surface dew points down well into the 40s.
As a result, forecast highs on Sunday kick back upward to between
108-111 degrees for much of the lower deserts. Very similar
conditions are likely on Monday, but a likely incoming upper level
trough through the Northwestern U.S. may further flatten the
ridge and begin depressing heights over our region. Forecast highs
on Monday are at or maybe a degree cooler than Sunday, so it now
seems very likely that a good portion of the lower deserts will need
to be covered by additional Excessive Heat products for Sunday and
Monday. Upper level troughing should eventually win out across much
of the Western U.S. by the middle of next week providing a gradual
cooling trend for much of next week. Dry conditions should continue
within this pattern with a dry west southwesterly flow very likely
persisting over our region through the majority of next week.
&&
.AVIATION...Updated at 1710Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Skies will remain mostly clear through the TAF period with just a
few mid and high level clouds developing. Winds near the surface
will likely stay east or southeast throughout the entire day.
There is still a small chance of gulf surge late tonight, but
confidence in this is low so it is not included in the TAF for
now. In general, wind speeds will likely remain below 10 kts. Any
thunderstorms will be well removed from the TAF sites and will not
result in impacts.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm activity will be most prevalent over the Southern
California mountains and Baja spine during the early afternoon and
evening hours. Chances for storms drifting into the lower
elevations between Joshua Tree NP/Blythe/El Centro are low, at or
below 15%, so chances and confidence for any storm to occur over
either terminal is way too low to mention in the TAFs. Chances for
outflows from distant storms is also low at 25% or less.
Otherwise, southeasterly winds will predominate most of the time
at KIPL at speeds of 7-11 kts with periods of 20-25 kt gusts
possible during late evening gulf surges. Winds may turn to the
west for a few hours this evening before southeast flow resumes.
At KBLH, winds will generally vary between the SSE and SSW at 8-12
kts with occasional gusts upwards of 20-25 kts. A few hours of
light and variable wind are expected Friday morning.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Strong high pressure will dominate over the Southwestern U.S.
through the weekend and likely into early next week providing dry
conditions and above normal temperatures. High temperatures are
expected to run several degrees above normal through much of the
period with some lower desert areas likely approaching 110 degrees
on Sunday and Monday. Min RH levels will range from 15-25% on
Saturday with readings dropping mostly between 10-15% starting
Sunday, while max RHs generally range from 30-50%. Winds will
overall remain light through the period while following typical
diurnal patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530-
533-537-538-540>544-546-548>551.
CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ561-
569-570.
&&
DISCUSSION...Percha/Kuhlman
AVIATION...Hodges/AD
FIRE WEATHER...KuhlmanIn the hours before
Special weather statement, Sep 9, 1:21 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
121 PM PDT Thu Sep 9 2021
CAZ560-561-564-568-092045-
Chuckwalla Mountains CA-Chiriaco Summit CA-Joshua Tree NP West CA-
Joshua Tree NP East CA-
121 PM PDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of Riverside County
through 145 PM PDT...
At 121 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chiriaco Summit, moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chiriaco Summit and Cottonwood Visitor Center.
This includes CA Interstate 10 between mile markers 85 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3371 11547 3369 11548 3369 11545 3368 11544
3359 11562 3373 11587 3387 11572 3387 11558
TIME...MOT...LOC 2021Z 137DEG 16KT 3371 11561
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Sep 9, 1:58 PM PDT, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
158 PM PDT Thu Sep 9 2021
CAZ560-561-092130-
Joshua Tree NP West CA-Joshua Tree NP East CA-
158 PM PDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 230 PM PDT...
At 157 PM PDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Visitor Center, or 11 miles northwest of Chiriaco Summit,
moving northwest at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3403 11600 3404 11583 3387 11571 3373 11586
3389 11609 3404 11609 3405 11601
TIME...MOT...LOC 2057Z 138DEG 16KT 3382 11580
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 1:21 PM PDT | Special Weather Statement | PSR | Riverside | 24 min |
| Sep 9, 1:29 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 46 min |
| Sep 9, 1:58 PM PDT | Special Weather Statement | PSR | Riverside | 32 min |
| Sep 9, 2:31 PM PDT | Special Weather Statement | PSR | Riverside | 29 min |
| Sep 9, 3:42 PM PDT | Special Weather Statement | PSR | Riverside | 33 min |
| Sep 9, 4:15 PM PDT | Special Weather Statement | PSR | Riverside | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.